Minnesota, 2019

Hail in Minnesota, June 11, 2019

June 11, 2019 · NWS DLH · 1 event in 1 county or zone

A cold front moving across northern Minnesota led to a few thunderstorms, most of which were sub-severe. One storm was able to produce marginally severe hail along with heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A cold front moving across northern Minnesota led to a few thunderstorms, most of which were sub-severe. One storm was able to produce marginally severe hail along with heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 11, 3:05 PM CST, 8 minutes earlier.

Area forecast discussion, Jun 11, 3:05 PM CST, 8 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
405 PM CDT Tue Jun 11 2019

.SHORT TERM...(This evening through Wednesday)
Issued at 405 PM CDT Tue Jun 11 2019

Showers and thunderstorms have generated along a cold front that
is slowly working its way southeast across northern Minnesota this
afternoon and evening. Some of the initial storms looked
interesting and we had some reports of pea to half inch hail, but
most everything since then has appeared much weaker.
However...cannot rule out a storm or two that may ramp up to
produce large hail or strong gusty winds. This cold front to
continue to advance through the area tonight and Wednesday,
pushing the area of showers and thunderstorms ahead of it
overnight tonight and early Wednesday. Expect that as we lose the
diurnal heating we should also lose the thunder potential, so have
maintained the thunder chances only into early evening before
removing it altogether. Wednesday morning should be just lingering
showers over northwest Wisconsin. On the back side of the front
temperatures should remain on the cool side, with high only in the
60s for most locations. This will set us up for a rather chilly
night Wednesday night/Thursday morning, as a ridge of high
pressure slides southeast across the area overnight and allows
light winds and clear skies to set us up for a decent radiational
cooling night. I have some concerns for frost along Iron Range and
areas north of there, and we will have to re-evaluate that again
tomorrow before deciding on whether we need a Frost Advisory for
tomorrow night or not. Considering that we had some minimum
temperatures down around freezing this morning, this concern is
not unrealistic, and will be including frost in the HWO today.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 405 PM CDT Tue Jun 11 2019

The long term is dominated by a longwave trough over the eastern
CONUS, producing generally cooler weather and periods of showers
and thunderstorms as shortwaves move through the area in the
northwest flow aloft.

Friday looks like our greatest chance for precipitation as a
decent shortwave moves through the area with fairly good agreement
between models. However, the Saturday through next Tuesday time
frame are much more uncertain and have maintained only some small
chances for precipitation. Have temperatures through this period
near normals, but much is going to depend on getting any organized
convection days going over the area, which would produce a much
cooler day.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1245 PM CDT Tue Jun 11 2019

Mainly VFR conditions through the TAF period. Showers and
thunderstorms move through the region this afternoon which could
cause occasional lower VSBYs. Chances for thunderstorms diminish
this evening. Showers continue overnight and clear west to east.
Sub-VFR to potentially MVFR CIGS develop for most sites overnight.
Skies clear west to east. Gusty winds build in tomorrow.

&&

.MARINE...
Issued at 405 PM CDT Tue Jun 11 2019

A cold front approaching Lake Superior this afternoon will move
across the lake this evening. This will produce a period of
showers and thunderstorms, stronger winds and building waves for
the next 6-12 hours, before beginning to diminish again toward
Wednesday morning. A few storms this evening may produce winds
approaching 30 knots, but do not expect widespread severe weather.
Overall, the area will not be impacted by any organized systems
through the week - just bouts of unstable air that may form
thunderstorms and showers at times.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  45  62  41  70 /  80  10   0  10
INL  40  63  41  71 /  30   0   0  20
BRD  45  66  43  73 /  70   0   0  10
HYR  48  64  39  73 /  50  30   0  10
ASX  46  61  41  71 /  40  50  10  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

SHORT TERM...LE
LONG TERM...LE
AVIATION...KC
MARINE...LE
Hazardous weather outlook, Jun 11, 2:52 PM CST, 21 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
352 PM CDT Tue Jun 11 2019

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-122100-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
352 PM CDT Tue Jun 11 2019

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Thunderstorms will be possible this afternoon and evening. Severe
storms are not currently expected, but storms may produce small
hail this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are expected at times through the week. Severe
storms are not anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotters are encouraged to report hail of any size and
rainfall amounts to the National Weather Service.

LSZ121-140>148-122100-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
352 PM CDT Tue Jun 11 2019

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Locally gusty winds and higher waves are possible with a late
afternoon or early evening cold front and convection.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Ordinary, non-severe thunderstorms are possible at times through
the week across the waters of western Lake Superior.

LE

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Jun 11, 12:28 PM CST, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Duluth MN
128 PM CDT Tue Jun 11 2019

MNZ037-111845-
Carlton/South St. Louis-
128 PM CDT Tue Jun 11 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CARLTON COUNTY...

At 128 PM CDT,a strong thunderstorm was located along Interstate 35
near Barnum, or 19 miles southwest of Cloquet, moving northeast at
20 mph.

Wind gusts up to 40 mph, dime size hail, torrential rainfall, and
occasional cloud to ground lightning can be expected with this storm.

Locations impacted include...
Mahtowa, Barnum, Nemadji, Interstate 35 between Moose Lake and
Mahtowa, and Moose Lake State Park.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.

LAT...LON 4650 9281 4664 9260 4649 9246 4642 9269
      4642 9273
TIME...MOT...LOC 1827Z 235DEG 17KT 4649 9270

 Miller
Local storm report, Jun 11, 12:39 PM CST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
139 PM CDT TUE JUN 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             2 SSW BARNUM            46.48N 92.70W
06/11/2019  E0.70 INCH       CARLTON            MN   TRAINED SPOTTER

&&

KC
Special weather statement, Jun 11, 12:50 PM CST, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Duluth MN
150 PM CDT Tue Jun 11 2019

MNZ018-111915-
North Itasca-
150 PM CDT Tue Jun 11 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ITASCA COUNTY...

At 149 PM CDT, a strong thunderstorm was 8 miles southwest of
Alvwood, or 26 miles northeast of Bemidji, moving east-southeast at
20 mph.

Wind gusts up to 40 mph, dime size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.

Locations impacted include...
Squaw Lake, the north sections of Lake Winnibigoshish, Decker Lake,
Rosy, and Dixon Lake.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.

LAT...LON 4771 9442 4773 9441 4770 9405 4747 9417
      4753 9442
TIME...MOT...LOC 1849Z 290DEG 16KT 4763 9436

 Miller
Special weather statement, Jun 11, 1:47 PM CST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Duluth MN
247 PM CDT Tue Jun 11 2019

MNZ011-112015-
North St. Louis-
247 PM CDT Tue Jun 11 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ST. LOUIS COUNTY
AND VOYAGEURS NATIONAL PARK...

At 247 PM CDT, a strong thunderstorm was near Rainy Lake in
Voyageurs National Park, or 22 miles east of International Falls,
moving east at 25 mph.

Wind gusts up to 40 mph, dime size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.

Locations impacted include...
Rainy Lake, Voyageurs National Park, and Kabetogama Lake.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.

LAT...LON 4861 9295 4861 9293 4860 9291 4860 9289
      4854 9273 4854 9264 4852 9263 4850 9263
      4850 9270 4846 9271 4850 9306 4862 9303
      4862 9295
TIME...MOT...LOC 1946Z 278DEG 20KT 4858 9292

 Miller
Special weather statement, Jun 11, 2:32 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Duluth MN
332 PM CDT Tue Jun 11 2019

MNZ033-112100-
South Cass-
332 PM CDT Tue Jun 11 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CASS COUNTY...

At 332 PM CDT, a strong thunderstorm was near Leader, or 24 miles
northwest of Brainerd, moving east at 5 mph.

Wind gusts up to 40 mph, dime size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with this storm.

Locations impacted include...
Poplar, Leader, and Esterdy.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.

LAT...LON 4646 9475 4665 9473 4666 9440 4645 9443
TIME...MOT...LOC 2032Z 273DEG 5KT 4655 9461

 Miller
Special weather statement, Jun 11, 2:57 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Duluth MN
357 PM CDT Tue Jun 11 2019

MNZ011-012-112130-
Northern Cook/Northern Lake-North St. Louis-
357 PM CDT Tue Jun 11 2019

...THUNDERSTORMS WILL AFFECT MUCH OF THE BOUNDARY WATERS CANOE AREA
WILDERNESS THROUGH THIS EVENING...

At 357 PM CDT, a large area of showers and thunderstorms was located
along the Minnesota-Ontario border region from Voyageurs National
Park, eastward across much of the Boundary Waters Canoe Area
Wilderness.  All showers and thunderstorms were moving east at 25 to
30 mph.

Any paddlers, hikers, and outdoor enthusiasts in the Boundary Waters
should be prepared for thunderstorms with small hail, gusty winds to
30 mph, and cloud to ground lightning through at least 8 PM CDT this
evening.  Be prepared to seek shelter as appropriate in a wilderness
area if threatening weather approaches your location.

Locations impacted include...
Ely, Gunflint Lake, Winton, Crane Lake, Basswood Lake, Boundary
Waters Canoe Area Wilderness Near Trout Lake, Burntside Lake, Buyck,
White Iron Lake, Saganaga Lake, Sea Gull Lake, Fall Lake, Boundary
Waters Canoe Area Wilderness North of the Gunflint Trail, Snowbank
Lake, Boundary Waters Canoe Area Wilderness, Little Saganaga Lake,
Alpine Lake, Birch Lake, Ensign Lake, and Bald Eagle Lake.

LAT...LON 4841 9245 4835 9247 4822 9237 4825 9227
      4835 9226 4836 9206 4823 9196 4820 9172
      4811 9171 4811 9156 4804 9157 4808 9127
      4824 9085 4809 9075 4812 9056 4786 9064
      4780 9174 4786 9180 4801 9278 4844 9261
TIME...MOT...LOC 2051Z 273DEG 23KT 4808 9190

 Miller

The radar

The Duluth radar (KDLH), 189 km away, was scanning. The volume nearest the first event began at 21:14 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cass

When
June 11, 3:13 PM CST
Where
Cass County, 0.69 mi S of Leader
Measured
1 in hail
Reported by
Public
Coordinates
46.520, -94.650

Pea to quarter size hail was falling along with heavy rain.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 836810.